Abstract and Applied Analysis

ε-Coverings of Hölder-Zygmund Type Spaces on Data-Defined Manifolds

Martin Ehler and Frank Filbir

Full-text: Open access


We first determine the asymptotes of the ε-covering numbers of Hölder-Zygmund type spaces on data-defined manifolds. Secondly, a fully discrete and finite algorithmic scheme is developed providing explicit ε-coverings whose cardinality is asymptotically near the ε-covering number. Given an arbitrary Hölder-Zygmund type function, the nearby center of a ball in the ε-covering can also be computed in a discrete finite fashion.

Article information

Abstr. Appl. Anal., Volume 2014, Special Issue (2013), Article ID 402918, 6 pages.

First available in Project Euclid: 27 February 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ehler, Martin; Filbir, Frank. $\mathbf{\epsilon }$ -Coverings of Hölder-Zygmund Type Spaces on Data-Defined Manifolds. Abstr. Appl. Anal. 2014, Special Issue (2013), Article ID 402918, 6 pages. doi:10.1155/2014/402918. https://projecteuclid.org/euclid.aaa/1425047780

Export citation


  • A. N. Kolmogorov and V. M. Tihomirov, “$\varepsilon $-entropy and $\varepsilon $-capacity of sets in function spaces,” Uspekhi Matematicheskikh Nauk, vol. 14, no. 2, pp. 3–86, 1959, English translation in American Mathematical Society, vol. 17, pp. 277–364, 1961.
  • A. G. Vituškin, Theory of the Transmission and Processing of Information, Pergamon, 1961.
  • A. Schürmann and F. Vallentin, “Computational approaches to lattice packing and covering problems,” Discrete & Computational Geometry, vol. 35, no. 1, pp. 73–116, 2006.
  • D. Dung, “Non-linear approximations using sets of finite cardinality or finite pseudo-dimension,” Journal of Complexity, vol. 17, no. 2, pp. 467–492, 2001.
  • V. N. Temlyakov, “Estimates for the asymptotic characteristics of classes of functions with bounded mixed derivative or difference,” Proceedings of the Steklov Institute of Mathematics, vol. 189, pp. 161–197, 1990.
  • B. Carl and I. Stephani, Entropy, Compactness and the Approximation of Operators, Cambridge University Press, Cambridge, UK, 1990.
  • D. E. Edmunds and H. Triebel, Function Spaces, Entropy Numbers, Differential Operators, vol. 120, Cambridge University Press, Cambridge, UK, 1996.
  • D. D. Haroske and H. Triebel, Distributions, Sobolev Spaces, Elliptic Equations, European Mathematical Society, 2008.
  • C. K. Chui and H. N. Mhaskar, “Smooth function extension based on high dimensional unstructured data,” Mathematics of Computation, 2013.
  • E. B. Davies, “${L}^{p}$ spectral theory of higher-order elliptic differential operators,” The Bulletin of the London Mathematical Society, vol. 29, no. 5, pp. 513–546, 1997.
  • F. Filbir and H. N. Mhaskar, “Marcinkiewicz-Zygmund measures on manifolds,” Journal of Complexity, vol. 27, no. 6, pp. 568–596, 2011.
  • M. Maggioni and H. N. Mhaskar, “Diffusion polynomial frames on metric measure spaces,” Applied and Computational Harmonic Analysis, vol. 24, no. 3, pp. 329–353, 2008.
  • H. N. Mhaskar, “Eignets for function approximation on manifolds,” Applied and Computational Harmonic Analysis, vol. 29, no. 1, pp. 63–87, 2010.
  • D. D$\widetilde{u}$ng and T. Ullrich, “$n$-widths and $\varepsilon $-dimensions for high-dimensional approximations,” Foundations of Computational Mathematics, vol. 13, no. 6, pp. 965–1003, 2013.
  • E. Novak, “Optimal recovery and $n$-widths for convex classes of functions,” Journal of Approximation Theory, vol. 80, no. 3, pp. 390–408, 1995.
  • A. Pinkus, n-Widths in Approximation Theory, Springer, Berlin, Germany, 1985.
  • G. G. Lorentz, “Metric entropy and approximation,” Bulletin of the American Mathematical Society, vol. 72, pp. 903–937, 1966.
  • H. N. Mhaskar, “On the representation of smooth functions on the sphere using finitely many bits,” Applied and Computational Harmonic Analysis, vol. 18, no. 3, pp. 215–233, 2005.
  • G. G. Lorentz, M. V. Golitschek, and Y. Makovoz, Constructive Approximation, Advanced Problems, Springer, New York, NY, USA, 1996.
  • D. Geller and I. Z. Pesenson, “Band-limited localized Parseval frames and Besov spaces on compact homogeneous manifolds,” Journal of Geometric Analysis, vol. 21, no. 2, pp. 334–371, 2011.
  • Q. T. Le Gia and H. N. Mhaskar, “Localized linear polynomial operators and quadrature formulas on the sphere,” SIAM Journal on Numerical Analysis, vol. 47, no. 1, pp. 440–466, 2009.
  • M. Belkin and P. Niyogi, “Semi-supervised learning on riemannian manifolds,” Machine Learning, vol. 56, no. 1–3, pp. 209–239, 2004.
  • M. Belkin, P. Niyogi, and V. Sindhwani, “Manifold regularization: a geometric framework for learning from labeled and unlabeled examples,” Journal of Machine Learning Research, vol. 7, pp. 2399–2434, 2006.
  • M. Gavish, B. Nadler, and R. R. Coifman, “Multiscale wavelets on trees, graphs and high dimensional data: theory and applications to semi supervised learning,” in Proceedings of the 27th International Conference on Machine Learning (ICML '10), pp. 367–374, June 2010.
  • A. D. Szlam, M. Maggioni, and R. R. Coifman, “Regularization on graphs with function-adapted diffusion processes,” Journal of Machine Learning Research, vol. 9, pp. 1711–1739, 2008.
  • M. Belkin and P. Niyogi, “Convergence of Laplacian eigenmaps,” in Proceedings of the NIPS, B. Schölkopf, J. C. Platt, and T. Hoffman, Eds., pp. 129–136, MIT Press, 2006.
  • B. Nadler, S. Lafon, R. R. Coifman, and I. G. Kevrekidis, “Diffusion maps, spectral clustering and Eigen functions of Fokker-Planck operators,” in Advances in Neural Information Processing Systems, Y. Weiss, B. Schölkopf, and J. Platt, Eds., vol. 18, MIT Press, Cambridge, Mass, USA, 2006.
  • U. von Luxburg, M. Belkin, and O. Bousquet, “Consistency of spectral clustering,” The Annals of Statistics, vol. 36, no. 2, pp. 555–586, 2008. \endinput